Gevoelsstoornissen veroorzaakt door multivitaminepreparaten
Open

Klinische les
18-11-2005
J.R. de Kruijk en N.C. Notermans

Sensory disturbances caused by multivitamin preparations.

- 2 patients, men aged 60 and 65 years, presented with symptoms of chronic sensory polyneuropathy. Symptoms in the first patient were bilateral numbness in the hands and leg pain and, in the second patient, painful tingling in the legs. Pyridoxine (vitamin B6) toxicity due to daily use of multivitamin supplements was diagnosed. The patients were taking 24 and 40 mg per day, respectively. Neurotoxic syndromes due to pyridoxine overdose have been described before in patients taking high-dose vitamin B6. These patients mostly developed progressive sensory neuronopathy with sensory ataxia. Chronic sensory polyneuropathy has not been associated with the use of vitamin supplements, which have previously been considered harmless. Both patients recovered after discontinuation of supplement intake.

Ned Tijdschr Geneeskd. 2005;149:2541-4